West Virginia, 2011

Hail and Damaging Winds in West Virginia, May 26, 2011

May 26, 2011 · NWS RLX · 7 events in 2 counties and zones

Convection fired in the afternoon ahead of a disturbance aloft. The most instability was over the mountainous counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection fired in the afternoon ahead of a disturbance aloft. The most instability was over the mountainous counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:55 PM EST, 55 minutes earlier.

Area forecast discussion, May 26, 1:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT THU MAY 26 2011

.SYNOPSIS...
LOW PRESSURE SYSTEM INCREASES THE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. TRANSITION TO A DRIER AND HOTTER
PATTERN OVER THE MEMORIAL DAY WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
MODELS GENERALLY AGREE THAT 5H TROUGH WILL OPEN AND SWING TO THE
EAST TONIGHT...WITH WEAKENING SFC FRONT SLOWING AS IT CROSSES THE
OH VALLEY INTO THE EASTERN MOUNTAINS OF WV. FOR REMAINDER OF THE
AFTERNOON...BATCH OF PRECIP OVER EASTERN KY...AND SOUTHEAST OH
WILL CONT TO SHIFT NE IN ASSOCIATION WITH MID LEVEL S/W PUSHING
OUT AHEAD OF MAIN FRONT. SKIES CLEARED ENOUGH OVER CENTRAL AND
EASTERN MTNS TO ALLOW DECENT CU FIELD TO DEVELOP.

STEEPER LAPSE RATES AND DECENT SHEAR ENVIRONMENT COULD ALLOW SOME
STORMS TO BECOME SEVERE INTO THE EVENING HOURS. FOR THE OVERNIGHT
HOURS...EXPECT LINE OF SHOWERS THAT ARE CURRENTLY FORMING UP OVER
CENTRAL KY TO MAKE PASSAGE AS ANOTHER QLCS IN A SIMILAR FASHION
TO PREVIOUS NIGHTS SYSTEM...ALBEIT IN A MUCH WEAKENED STATE. KEPT
HIGHER POPS...WITH A GRADUAL DOWNTREND IN POPS TOWARDS THE MORNING
HOURS. GENERALLY USED RAW VALUES FROM CONSENSUS MOS TO POPULATE
TEMPS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
UPPER TROUGH AXIS SHIFTS EAST TAKING THE LAST OF THE RAIN CHANCES
WITH IT FOR THE BEGINNING OF THE WEEKEND. 500MB HEIGHTS WILL BEGIN A
STRONG RECOVERY IN AN OVERHAUL TO THE LONG WAVE PATTERN THAT WILL BE
CHARACTERIZED BY A DIGGING TROUGH OVER THE INTERMOUNTAIN WEST AND A
BUILDING RIDGE EAST OF THE MISSISSIPPI. LATEST MODELS RUNS HAVE
EASED UP EVER SO SLIGHTLY ON THE 500MB HEIGHTS. STILL LOOKING AT
WELL ABOVE NORMAL TEMPERATURES FOR THE SHORT TERM. WILL SEE A WARM
FRONT SNEAK IN FROM THE WEST NORTH OF THE AREA ON SUNDAY...AND THE
SURFACE FLOW VEERING SOUTHWEST. THIS WILL BE MORE REPRESENTATIVE OF
A MID TO LATE SUMMER TYPE PATTERN THAN LATE SPRING.
&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
WENT WITH CONSENSUS OF THE MODELS...WHICH ALSO GENERALLY FOLLOWS
THE HPC THINKING.

HIGH PRESSURE...SURFACE AND ALOFT...WILL RESULT IN HOT DAYS MONDAY
AND TUESDAY.  STILL NOT TOTALLY SURE THAT A FEW AFTERNOON AND
EVENINGS STORMS MIGHT NOT DEVELOP.  BUT MY CONFIDENCE IS BELOW 20
PERCENT...SO WILL LEAVE OUT FOR NOW.

COLD FRONT SHOULD PUSH SOUTHEAST ACROSS THE AREA ON WEDNESDAY.
HOWEVER...HIGH PRESSURE ALOFT SHOULD REMAIN IN CONTROL.  CONTINUED
EARLIER FORECAST TREND OF SLIGHT CHANCE POPS ALONG AND NEAR THE
FRONT.

ON THURSDAY...MODELS INDICATE NORTHWEST FLOW WILL DEVELOP
ALOFT...WITH HIGH PRESSURE BUILDING IN AT THE SURFACE.  WOULD NOT BE
SURPRISED IF SOME CONVECTION DEVELOPS AND TRIES TO MOVE INTO THE
REGION.  HOWEVER...CONFIDENCE IS LOW AND WILL LEAVE AREA DRY FOR NOW.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
APPROACHING FRONT BRINING ANOTHER ROUND OF CONVECTION THROUGH THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS WITH GUSTY WINDS WILL
OVERSPREAD SITES IN A MAINLY SW TO NORTHEAST FASHION WITH
LOCALIZED IFR CONDITIONS. TIMING TIMING/COVERAGE OF STORMS
BECOMES TRICKIER WITH TIME AS IT HEAVILY DEPENDS ON MESOSCALE
INFLUENCES. FOR THE OVERNIGHT TIME PERIOD...WEAKENING FRONT TO
MAKE PASSAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS COULD VARY. CIGS AND
VISBY MAY BE LOWER THAN FCST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE IN THUNDERSTORMS FRIDAY AFTERNOON/EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, May 26, 1:02 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT THU MAY 26 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-271815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-
202 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ008>011-013>020-024>040-046-047-271815-
DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
202 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS
COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 26, 2:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT THU MAY 26 2011

WVZ030>032-039-040-262000-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
308 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...NORTHWESTERN
BARBOUR...NORTHWESTERN UPSHUR...SOUTHEASTERN HARRISON AND TAYLOR
COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
WESTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR HORNER AROUND 315 PM...LORENTZ AROUND 330
PM...ROSEMONT AROUND 345 PM AND TYGART LAKE STATE PARK AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
86 AND 126.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8045 3882 8048 3883 8047 3886 8053
      3886 8054 3889 8060 3936 8022 3929 7994

30
Special weather statement, May 26, 2:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT THU MAY 26 2011

WVZ046-262015-
POCAHONTAS WV-
335 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN POCAHONTAS COUNTY...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF NEOLA...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR BUCKEYE AROUND 345 PM...MINNEHAHA SPRINGS
AROUND 400 PM AND DUNMORE AROUND 415 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3831 7980 3827 7978 3818 7991 3813 7994
      3810 7992 3806 7997 3805 8011 3803 8016
      3804 8024 3808 8033 3844 8014 3836 7976
      3834 7976

30

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
May 26, 2:50 PM EST
Where
Pocahontas County, 11 mi SE of Marlinton
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.107, -79.957

Hail completely covered the ground.

Hail, Pocahontas

When
May 26, 3:00 PM EST
Where
Pocahontas County, Frost
Measured
1 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.270, -79.880

Hail, Pocahontas

When
May 26, 3:45 PM EST
Where
Pocahontas County, 11 mi SE of Marlinton
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.107, -79.957

Hail, Pocahontas

When
May 26, 4:20 PM EST
Where
Pocahontas County, Frost
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.270, -79.880

Thunderstorm Wind, McDowell

When
May 26, 5:25 PM EST
Where
McDowell County, Berwind
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.270, -81.670

Trees were blown down across roads.

Thunderstorm Wind, McDowell

When
May 26, 5:45 PM EST
Where
McDowell County, Northfork
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.420, -81.450

Several trees were blown down. A few roads were blocked. A downed power line may have started a house fire.

Hail, McDowell

When
May 26, 5:45 PM EST
Where
McDowell County, 1 mi S of Northfork
Measured
0.75 in hail
Reported by
Public
Coordinates
37.406, -81.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301554, 301558, 301556, 301559, 301547, 301544, 301545.